Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 35, NWS Pendleton, OR

December 18, 2016Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 18, 2016, 9:09 AM PST for Union County, Oregon. It took effect at Dec 18, 2016, 11:00 PM PST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 9:09 AM PST (17:09 UTC)
In effect from
Dec 18, 2016, 11:00 PM PST
Expired
Dec 20, 2016, 2:24 PM PST
In force
39 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS76 KPDT 181709
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
909 AM PST SUN DEC 18 2016

ORZ049-190700-
/O.NEW.KPDT.WI.Y.0035.161219T0700Z-161219T2000Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
909 AM PST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO NOON PST
MONDAY.

* WINDS...SOUTH WINDS 25 TO 40 MPH WITH GUSTS TO NEAR 50 MPH.

* TIMING...WINDS WILL INCREASE THIS EVENING BECOMING STRONG
  OVERNIGHT INTO MONDAY MORNING. WINDS WILL DECREASE LATER IN THE
  AFTERNOON.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
8 follow-up statements
938 
WWUS76 KPDT 190542
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
942 PM PST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST
MONDAY...

.STRONG SOUTHERLY WINDS WILL PRECEDE A COLD FRONT EXPECTED TO
ARRIVE MONDAY AFTERNOON. THIS WILL MAINLY IMPACT THE SOUTHERN
GRANDE RONDE VALLEY

ORZ049-191500-
/O.CON.KPDT.WI.Y.0035.161219T0700Z-161219T2000Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
942 PM PST SUN DEC 18 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST MONDAY...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL INCREASE OVERNIGHT AND PEAK MONDAY MORING
  THEN DECREASE IN THE AFTERNOON.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
765 
WWUS76 KPDT 191443
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
643 AM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT MOVES
ACROSS THE AREA TODAY. THIS WILL MAINLY IMPACT THE SOUTHERN
GRANDE RONDE VALLEY.

ORZ049-191900-
/O.CON.KPDT.WI.Y.0035.000000T0000Z-161219T2000Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
643 AM PST MON DEC 19 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL PEAK THIS MORNING AND THEN DECREASE THIS
  AFTERNOON.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS
  WILL CAUSE DIFFICULT DRIVING CONDITIONS, ESPECIALLY FOR HIGH
  PROFILE VEHICLES. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
586 
WWUS76 KPDT 191950
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1150 AM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT MOVES
ACROSS THE AREA. THIS WILL MAINLY IMPACT THE SOUTHERN GRANDE
RONDE VALLEY.

ORZ049-200700-
/O.EXT.KPDT.WI.Y.0035.000000T0000Z-161220T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
1150 AM PST MON DEC 19 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL DECREASE SLIGHTLY THIS AFTERNOON THEN
  INCREASE TONIGHT BEFORE DECREASING AGAIN TOMORROW MORNING.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS 
  WILL CAUSE DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND 
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY 
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
767 
WWUS76 KPDT 192017 CCA
NPWPDT

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
1217 PM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT MOVES
ACROSS THE AREA. THIS WILL MAINLY IMPACT THE SOUTHERN GRANDE
RONDE VALLEY.

ORZ049-200700-
/O.EXT.KPDT.WI.Y.0035.000000T0000Z-161220T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
1217 PM PST MON DEC 19 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL DECREASE SLIGHTLY THIS AFTERNOON THEN
  INCREASE TONIGHT BEFORE DECREASING AGAIN TOMORROW MORNING.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS 
  WILL CAUSE DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND 
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY 
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
712 
WWUS76 KPDT 200633
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1033 PM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT MOVES
ACROSS THE AREA. THIS WILL MAINLY IMPACT THE SOUTHERN GRANDE
RONDE VALLEY.

ORZ049-201445-
/O.CON.KPDT.WI.Y.0035.000000T0000Z-161220T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
1033 PM PST MON DEC 19 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL DECREASE TOMORROW MORNING.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS 
  WILL CAUSE DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND 
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY 
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
423 
WWUS76 KPDT 201324
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
524 AM PST TUE DEC 20 2016

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TODAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE AS A COLD FRONT MOVES
ACROSS THE AREA. THIS WILL MAINLY IMPACT THE SOUTHERN GRANDE
RONDE VALLEY.

ORZ049-201800-
/O.CON.KPDT.WI.Y.0035.000000T0000Z-161220T1800Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
524 AM PST TUE DEC 20 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...WINDS WILL DECREASE BY LATE MORNING.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS
  WILL CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
831 
WWUS76 KPDT 201752
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
952 AM PST TUE DEC 20 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST TODAY...

.STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AS A COLD
FRONT MOVES OFF INTO IDAHO. THIS WILL MAINLY IMPACT THE SOUTHERN
GRANDE RONDE VALLEY.

ORZ049-210000-
/O.EXT.KPDT.WI.Y.0035.000000T0000Z-161221T0000Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
952 AM PST TUE DEC 20 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WINDS...SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 4O MPH IN
  MOST OF THE GRANDE RONDE VALLEY...BUT THE SOUTHERN GRANDE RONDE
  VALLEY WILL CONTINUE AT 30 TO 40 MPH WITH GUSTS TO 50 MPH BEFORE
  DECREASING LATER THIS AFTERNOON.

* TIMING...WINDS WILL DECREASE DURING THE AFTERNOON.

* IMPACTS...STRONG WINDS ALONG INTERSTATE 84 AND OTHER ROADWAYS
  WILL CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES. THE STRONG WINDS MAY CAUSE BLOWING AND
  DRIFTING SNOW THAT WILL MAKE THE VISIBILITY SIGNIFICANTLY
  REDUCED AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 35 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
178 
WWUS76 KPDT 202224
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
224 PM PST TUE DEC 20 2016

...WINDS DECREASING IN THE GRANDE RONDE VALLEY THIS AFTERNOON...

ORZ049-202330-
/O.CAN.KPDT.WI.Y.0035.000000T0000Z-161221T0000Z/
GRANDE RONDE VALLEY-
224 PM PST TUE DEC 20 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DECREASED SIGNIFICANTLY IN THE GRANDE RONDE VALLEY THIS
AFTERNOON AND ARE NO LONGER REACHING ADVISORY LEVELS. WINDS ARE
EXPECTED TO CONTINUE DECREASING TONIGHT. THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED. WINDS REMAIN 15 TO 25 MPH IN SOME
LOCATIONS AND THERE MAY STILL SOME BLOWING AND DRIFTING SNOW IN
LOCALIZED AREAS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 18, 7:50 AM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 18, 7:50 AM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
750 AM PST Sun Dec 18 2016

.SHORT TERM...Weak upper level ridge over the area with northwest
flow aloft. A short wave is moving through this morning into early
afternoon. Satellite and models indicate this feature will impact
the northern portion of the forecast area with mostly cloudy skies
and scattered snow showers over the mountains. The southern portion
should be partly cloudy. The airmass is warming aloft and expect
high temperatures today to be a little warmer. Mostly in the 20s.
Patchy fog in the Columbia basin this morning will dissipate over
the next few hours. 94

&&

.PREV DISCUSSION... /issued 545 AM PST Sun Dec 18 2016/

SHORT TERM...Today through Tuesday...An upper ridge off the coast
with a north to northwest flow over the region is keeping very cold
temperatures over the forecast area this morning. There is a layer
of low clouds banked up against the Blue Mountains and Foothills. A
weak weather system will drop down southeast across the forecast
area and may bring some light snow or flurries to the eastern and
northeast mountains and possibly over the northern Cascade east
slopes in the CWA. Any snow accumulations will be very light and
under an inch. Temperatures will moderate today as 850 mb
temperatures warm up and as the low level flow turns from northerly
to westerly by tonight. These westerly winds will create a rain
shadow effect on the lee side of the Cascades which will keep the
adjacent valleys mostly dry. Today will be the last very cold day
but it will be warmer than Saturday with highs in the 20s...except
for some teens in the eastern mountains. There will be another weak
disturbance in the flow on Monday which may bring some more light
snow. However by this time there will be increasing surface pressure
gradients and therefore southerly boundary layer winds resulting in
warming and drying effects of the downslope winds off the Blue
Mountains. Conditions will warm up even more on Tuesday with
readings climbing all the way up into the mid 40s lower elevations
and 30s mountains. Snow levels will rise to about 4500 feet in the
north and near 6000 feet in the southern CWA. It will be coldest in
the Yakima and Kittitas Valleys and along the east slopes of the WA
Cascades where precip type will be mostly snow or a mix of snow and
sleet and freezing rain. It will become breezy on Monday and Tuesday
with winds becoming westerly, and near advisory speeds, especially
on Tuesday resulting in it being the warmest day. Surface pressure
gradients suggest that there may be a need for wind advisory
highlights on Tuesday but it is too early to have enough confidence
too issue this early. However a weather story will likely be created
this morning discussing the possibility of strong winds early this
coming week. 88

LONG TERM...Tuesday night through Saturday...An upper level
disturbance moves across the region Tuesday night with snow levels
2500-3000 feet for a chance of mountain snow. Wednesday and
Wednesday night an upper level ridge provides dry conditions across
the forecast area. A warm front and cold front will move through the
region on Thursday for a chance of Basin/valley rain and snow likely
in the Blue Mountains, the Wallowa Mountains and along the east
slopes of the WA/OR Cascades. Thursday evening rain showers will end
in the Lower Columbia Basin and adjacent valleys with snow showers
tapering off and ending overnight in the Blue Mountains, but with
a chance of snow showers continuing along the east slopes of the
WA/OR Cascades through Thursday night. Friday and Friday evening a
fast moving upper level disturbance moves southeast across the
forecast area on the eastern flank of a high pressure ridge near
130W. Saturday the aforementioned ridge moves inland and into the
interior Pacific Northwest for dry conditions, but have a low chance
of snow showers in the northern Blue Mountains for Saturday.  Polan

AVIATION...12Z TAFS...Mostly VFR conditions through the next 24
hours, except IFR ceiling at KDLS and MVFR vsby at KALW this
morning. Otherwise, patchy IFR/LIFR conditions this morning in the
Lower Columbia Basin and the Yakima Valley due to freezing fog and
low clouds. Winds will be VRBL at 10 kts or less.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  27  18  42  35 /  10  10  30  80
ALW  25  20  43  37 /  10  10  40  70
PSC  21  16  41  35 /  10  10  30  70
YKM  21  19  40  32 /  10  10  40  80
HRI  23  17  40  35 /  10  10  30  80
ELN  21  19  38  31 /  10  20  40  80
RDM  26  14  39  33 /  10  10  30  70
LGD  17  15  33  30 /  10  10  50  80
GCD  25  13  36  32 /  10  10  40  80
DLS  28  23  43  35 /  10  10  50  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Freezing Fog Advisory until 9 AM PST this morning for WAZ027.

&&

94

Nearby

Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.